Uveitis was a rare adverse event of vaccination with a low incidence rate as about 10.5 per 100 000.1 Here, we reported two cases of acute uveitis with exudative retinal detachment following vaccination of H1N1 influenza in China.
Case 1 was a 10-year-old boy who was admitted for bilateral blurred vision 10 days after vaccination of H1N1 influenza (Code: 200912A189; Hualan Biomedical Co., Ltd., Xinxiang, China). The systemic disease history of him was negative. His best-corrected visual acuity was 0.06 in the right eye and 0.4 in the left eye. Intraocular pressures (IOP) were 5 mmHg (right) and 14 mmHg (left). No significant positive findings of anterior segment including keratic precipitates and Tyndall phenomenon were observed. Vitreous opacity was obvious in the right eye and slight in the left eye (Figure 1A). Broad retinal detachment (except nasal peripheral part) was observed in the right eye (Figure 1B, 1C). Moreover, B-ultrasound examination showed a slight serous detachment of peripheral choroid (Figure 1D). Intravenous use of 500 mg methylprednisolone for 5 days following by oral prednisone (30 mg, 1 mg/kg; 5 mg decreasing each week). One month after treatment, vitreous got clear, subretinal fluid disappeared (Figure 1E, 1F), his visual acuity were 0.3 (right) and 0.5 (left), and the IOP were 13 mmHg (right) and 14 mmHg (left).
Case 2 was a 47-year-old woman who has been diagnosed of type 2 diabetes for 5 years and controlled by oral medication. She never suffered from uveitis previously. Two days after undergoing the vaccination of H1N1 influenza (Code: 200908A031; Hualan Biomedical Co., Ltd.), she suffered from an acute high fever (body temperature, 39.5°C). In local hospital, she was treated by systemic use of penicillin for 7 days and the body temperature went back normally at 20 days later. Another 30 days later, she encountered bilateral headache and decreasing vision. The local hospital gave a diagnosis of bilateral angle-closure glaucoma and performed iridotomy with Argon-YAG laser in both eyes. Then, she was transferred to our hospital. At the time of first examination in our department, the best-corrected visual acuity was 0.02 (right) and 0.12 (left). IOP was 14 mmHg bilaterally. She never suffered from uveitis previously. In both eyes, mutton fat keratic precipitates, slightly positive Tyndall phenomenon, congestion of optic disc and exudative retinal detachment at posterior pole were observed (Figure 2A, 2B). Gonioscopy showed open anterior chamber angle in the four quandrants. The treatment strategy was intravenous use of 1000 mg methylprednisolone for 3 days, following by oral prednisone (130 mg, 2 mg/kg; 5 mg decreasing each week). One month after treatment, subretinal fluid disappeared, while choroidal hyperfluorescence was observed (Figure 2C, 2D). Her visual acuity was 0.01 and IOP was 14 mmHg in both eyes.
Laboratory examination showed that IgM and IgG of CMV, EBV, HSV1 and HSV2 were all negative in the serum of both patients.
|view in a new window |
Figure 1. Fundus photography and fluorescein angiography (FA) of case 1. At the first time he came to our hospital, the vitreous opacity was slight in the left eye (A) and severe in the right eye (B). In the right eye, broad exudative retinal detachment was present (B) and there was no obvious leakage from the retinal vessels in FA (C: vein phase, 1 minute 24 seconds). D: B-ultrasound examination confirmed the diagnosis of retinal detachment (asterisk) and even indicated peripheral serous choroidal detachment (arrow). E, F: One month after systemic steroid, the vitreous got clear and subretinal fluid disappeared.
Figure 2. Fluorescein angiography (FA) of case 2. At the first time he came to our hospital, exudative retinal detachment was present in both eyes (arrows; A: vein phase, 3 minutes 25 seconds; B: vein phase, 3 minutes 21 seconds). One month after systemic steroid, the subretinal fluid disappeared while choroidal hyperfluorescence was observed in both eyes (C: vein phase, 1 minute 40 seconds; D: vein phase, 1 minute 9 seconds).
In December 2009, Centers for Disease Control and Prevention (CDC) of USA reported that Vaccine Adverse Event Reporting System (VAERS) indicated 82 adverse event reports per 1 million H1N1 vaccine doses distributed, compared with 47 reports per 1 million seasonal influenza vaccine doses distributed.2 In the mainland of China, till March 19, 2010, vaccination of H1N1 influenza has been performed in 88 260 000 persons.3 The total rate of adverse events following immunization was 96.2 per million H1N1 vaccine doses distributed.4 With the confirmation of Chinese CDC, the two cases with exudative retinal detachment and uveitis following H1N1 virus vaccine reported here were never reported by others previously in the mainland of China.
However, uveitis was ever reported as adverse effect of other vaccine. Fraunfelder et al reported 32 cases of uveitis after vaccination of hepatitis B.5
The mean number of days until uveitis was reported after vaccination was 3 days (1–
15 days). Immune complex deposition and adjuvant effects were supposed to be potential pathogenic mechanisms. Spratt et al6
reported that a 13-year-old girl developed bilateral chronic anterior uveitis at 10 days after bacille Calmette-Guérin (BCG) vaccination. The authors propose her HLA repertoire allowed for a BCG-induced abnormal autoimmune response by the mechanism of molecular mimicry.
Recurrent uveitis has also ever been reported in a 77-year-old female within two weeks after seasonal influenza vaccination.7
A second report of the development of uveitis following influenza vaccination was from Blanche et al.8
The subject was a 68-year-old woman who was found to have bilateral anterior and posterior uveitis 2 days after her first receipt of an inactivated vaccine for influenza.
The two uveitis cases presented here with exudative retinal detachment may be involved with Vogt-Koyanagi-Harada syndrome. That the negative finding of IgM and IgG of CMV, EBV, HSV1 and HSV2 in the serum of both patients, and the effective use of systemic use of steroid, strongly suggested that the mechanism of uveitis and exudative retinal detachment of the two patient should be an autoimmune response but not infectious. For case 2, although exudative retinal detachment got recovery, the visual outcome was poor, which may be due to a relatively long duration of disease. Recently, Gallagher et al9 reported a 44-year-old woman who was diagnosed as Vogt-Koyanagi-Harada syndrome associated with bilateral serous macular detachments at 1 month after influenza vaccination. Similar treatment strategy with us was used and the patients responded well.
1. Klein NP, Ray P, Carpenter D, Hansen J, Lewis E, Fireman B, et al. Rates of autoimmune diseases in Kaiser Permanente for use in vaccine adverse event safety studies. Vaccine 2010; 28: 1062-1068.
2. Centers for Disease Control and Prevention (CDC). Safety of influenza A (H1N1) 2009 monovalent vaccines -United States, October 1-November 24, 2009. MMWR Morb Mortal Wkly Rep 2009; 58: 1351-1356.
3. Ministry of Health of the People’s Republic of China. Report of vaccination of H1N1 influenza Book Report of vaccination of H1N1 influenza. (Accessed March 19, 2010 at http://www.moh.gov.cn/publicfiles/business/htmlfiles/mohjbyfkzj/s3578/201003/46348.htm.)
4. Chinese Center for Disease Control and Prevention (Chinese CDC). Answers for recent questions of vaccination of H1N1 influenza in China. (Accessed 2010 at http://www.chinacdc. net.cn/n272442/n272530/n3226631/36054.html.)
5. Fraunfelder FW, Suhler EB, Fraunfelder FT. Hepatitis B vaccine and uveitis: an emerging hypothesis suggested by review of 32 case reports. Cutan Ocul Toxicol 2010; 29: 26-29.
6. Spratt A, Key T, Vivian AJ. Chronic anterior uveitis following bacille Calmette-Guerin vaccination: molecular mimicry in action? J Pediatr Ophthalmol Strabismus 2008; 45: 252-253.
7. Knopf HL. Recurrent uveitis after influenza vaccination. Ann Ophthalmol 1991; 23: 213-214.
8. Blanche P, Decrette C, Sicard D. Development of uveitis following vaccination for influenza. Clin Infect Dis 1994; 19: 979.
9. Gallagher MJ, Yilmaz T, Foster CS. Vogt-Koyanagi-Harada syndrome associated with bilateral serous macular detachments responsive to immunomodulatory therapy. Ophthalmic Surg Lasers Imaging 2009; 40: 345-347.